Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

June 30, 2006Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2006, 7:27 PM CDT for Buffalo County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2006, 7:27 PM CDT (00:27 UTC)
Expired
Jun 30, 2006, 8:15 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:40 PM CDTHAIL 0.755 Nw Fort Thompson, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 010027
SVRABR
SDC017-010115-
/O.NEW.KABR.SV.W.0101.060701T0027Z-060701T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF FORT THOMPSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT THOMPSON AROUND 740 PM CDT...
  LEES CORNER AROUND 750 PM CDT...

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4412 9956 4406 9949 4403 9939 4403 9918
      4410 9918

$$
DORN
2 follow-up statements
000 
WWUS53 KABR 010101
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT FRI JUN 30 2006

SDC017-010115-
/O.CON.KABR.SV.W.0101.000000T0000Z-060701T0115Z/
BUFFALO SD-
800 PM CDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BUFFALO COUNTY UNTIL
815 PM CDT...

AT 757 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER CENTRAL BUFFALO COUNTY...OR 10 MILES EAST
OF FORT THOMPSON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BUFFALO COUNTY AT 810 PM CDT

HAIL UP TO THE SIZE OF PENNIES IN DIAMETER HAS BEEN REPORTED 5 
MILES NORTHWEST OF FORT THOMPSON AT 740 PM CDT WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 4411 9924 4403 9924 4401 9916 4405 9903
      4412 9904

$$
DORN
000 
WWUS53 KABR 010114
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT FRI JUN 30 2006

SDC017-010124-
/O.EXP.KABR.SV.W.0101.000000T0000Z-060701T0115Z/
BUFFALO SD-
814 PM CDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 811 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4411 9924 4403 9924 4401 9916 4405 9903
      4412 9904

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:20 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 3:20 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI JUN 30 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM CHANCE TONIGHT.
CURRENTLY THERE IS AN UPPER LEVEL WAVE THAT HAS PUSHED OUT OF THE
NORTHERN ROCKIES AND INTO NE MT/NW ND/SRN SASK. THIS WAVE IS
EXPECTED TO PUSH EAST ALONG THE US/CAN BORDER THROUGH TONIGHT. SFC
LOW PRESSURE ASSOCIATED WITH THE UPPER WAVE IS CURRENTLY STRETCHING
FROM SRN MANITOBA SOUTHWARD THROUGH THE CENTRAL DAKOTAS AND INTO WRN
NEBRASKA. HAVE A FAIRLY DEFINED DRY LINE TO THE WEST OF
ABERDEEN...INDICATED BY A DEWPOINT AT KABR OF 71F AND AT KMBG OF
51F. THE ASSOCIATED COLD FRONT IS TO THE WEST OF THAT STRETCHING
ACROSS CENTRAL SD INTO NW SD. THESE TWO BOUNDARIES ARE EXPECTED TO
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING. 18Z SOUNDING FROM KBIS...INDICATING GOOD INSTABILITY BUT
LIMITED MOISTURE. HOWEVER WITH DEWPOINTS IN THE UPPER 60S AND LOWER
70S ACROSS MUCH OF THE KABR CWA...SHOULD HAVE SUFFICIENT MOISTURE
FOR TS DEVELOPMENT. SHEAR PROFILES CONTINUE TO LOOK WEAK...WITH SOME
SPEED SHEAR BUT LITTLE DIRECTIONAL SHEAR. THEREFORE EXPECT MOSTLY
LARGE HAIL OR DAMAGING WIND THREAT WITH ANY SEVERE ACTIVITY. EXPECT
THIS EVENING TO BE THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE
CWA...AS THE DRY LINE AND ENSUING COLD FRONT SLIDE THROUGH THE AREA.
COULD SEE SOME LINGERING ACTIVITY INTO LATE TONIGHT...WITH PASSAGE
OF THE UPPER WAVE. OTHERWISE WILL SEE COOLER TEMPS FOR
SATURDAY...WITH ANOTHER SLIGHT CHANCE FOR -TSRA LATE SATURDAY NIGHT
AND AGAIN SUNDAY NIGHT AS WEAK SHORTWAVES TRAVEL THROUGH THE REGION
IN NORTHWEST FLOW ALOFT. KEPT TEMPERATURE FORECAST SIMILAR TO THE
PREVIOUS PACKAGE...WITH HIGHS IN THE 80S TO AROUND 90 AND MIN TEMPS
IN THE 50S AND 60S.

.LONG TERM...TUESDAY THROUGH FRIDAY
TEMPERATURES ARE THE MAIN FORECAST CHALLENGE FOR THE EXTENDED
PACKAGE THIS AFTERNOON.

MODELS SEEM CONSISTENT ON WARM AND DRY EXTENDED FORECAST. BUILDING
5H RIDGE EAST OF CWA SLIDES THROUGH THE CENTRAL PLAINS BY 12Z
FRIDAY. 85H AND 7H LAYERS ALL POINT TOWARD SLOW BUT STEADY WARMUP
HEADING INTO NEXT WEEKEND. THERE ARE SOME MINOR IMPULSES THAT
TRAVERSE THE RIDGE MID WEEK...DROPPING THROUGH CWA IN NW FLOW.
HOWEVER WITH BROAD SFC HIGH PRESSURE TAKING UP RESIDENCE ACROSS THE
IA/MO AREA...VERY DIFFICULT TO ADVECT ANY DECENT MOISTURE THIS FAR
NORTH...SO DRY FCST STILL SEEMS REASONABLE. TEMPERATURES WILL START
OFF SLIGHTLY BELOW SEASONABLE NORMS...WARMING TO SLIGHTLY ABOVE
SEASONABLE NORMS BY END OF EXTENDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/HINTZ
Hazardous weather outlook, Jun 30, 4:43 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT FRI JUN 30 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT FRI JUN 30 2006 /343 AM MDT FRI JUN 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THROUGH THE EVENING
HOURS ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST
CENTRAL MINNESOTA. SOME STORMS ARE LIKELY TO BECOME SEVERE WITH
LARGE HAIL AND HIGH WINDS BEING THE MAIN THREATS. A COUPLE OF
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY EVENING. SMALL
HAIL AND LIGHTNING WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS EXTREME WEST CENTRAL
MINNESOTA.

TT

In the hours before

Local storm report, Jun 30, 6:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NW MILLER             44.58N 99.07W
06/30/2006  E0.88 INCH       HAND               SD   LAW ENFORCEMENT

&&

PARKIN
Local storm report, Jun 30, 7:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 N REE HEIGHTS         44.60N 99.20W
06/30/2006  E1.50 INCH       HAND               SD   PUBLIC

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:50 PM CDTSevere Thunderstorm WarningABRMcPherson55 min
Jun 30, 10:58 PM CDTSevere Thunderstorm WarningABRRoberts47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.